Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 107, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2012, 3:36 PM CDT for Polk County, Warren County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2012, 3:36 PM CDT (20:36 UTC)
- Expired
- Jun 15, 2012, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 9 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
823 WUUS53 KDMX 152036 SVRDMX IAC153-181-152115- /O.NEW.KDMX.SV.W.0107.120615T2036Z-120615T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT FRI JUN 15 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA... NORTH CENTRAL WARREN COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 415 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF INDIANOLA...AND MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DES MOINES...CARLISLE...NORWALK...PLEASANT HILL...WINDSOR HEIGHTS...URBANDALE...ALTOONA...JOHNSTON...ANKENY...POLK CITY...DES MOINES INT AIRPORT...SAYLORVILLE...ANKENY AIRPORT...ALLEMAN... ELKHART AND SAYLORVILLE LAKE. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 128 AND 143. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 102. THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 2 AND 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4186 9381 4186 9344 4136 9349 4139 9371 TIME...MOT...LOC 2036Z 178DEG 26KT 4146 9359 WIND...HAIL 60MPH 1.00IN $$ DONAVON
2 follow-up statements
601 WWUS53 KDMX 152055 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT FRI JUN 15 2012 IAC153-181-152115- /O.CON.KDMX.SV.W.0107.000000T0000Z-120615T2115Z/ WARREN IA-POLK IA- 355 PM CDT FRI JUN 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POLK AND NORTH CENTRAL WARREN COUNTIES UNTIL 415 PM CDT... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DES MOINES...MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... DES MOINES...PLEASANT HILL...WINDSOR HEIGHTS...URBANDALE... ALTOONA...JOHNSTON...BONDURANT...ANKENY...POLK CITY... SAYLORVILLE...ANKENY AIRPORT...ELKHART...ALLEMAN AND SAYLORVILLE LAKE. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 128 AND 143. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 102. THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 2 AND 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4136 9349 4146 9372 4186 9381 4186 9344 TIME...MOT...LOC 2055Z 181DEG 30KT 4154 9358 WIND...HAIL 60MPH 1.00IN $$ DONAVON
472 WWUS53 KDMX 152114 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 414 PM CDT FRI JUN 15 2012 IAC153-181-152124- /O.EXP.KDMX.SV.W.0107.000000T0000Z-120615T2115Z/ WARREN IA-POLK IA- 414 PM CDT FRI JUN 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR POLK AND NORTH CENTRAL WARREN COUNTIES WILL EXPIRE AT 415 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM WITH AREAS OF STREET FLOODING LIKELY. LAT...LON 4136 9349 4146 9372 4186 9381 4186 9344 TIME...MOT...LOC 2114Z 181DEG 21KT 4162 9357 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM CDT, 56 minutes earlier.
Area forecast discussion, Jun 15, 2:40 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT FRI JUN 15 2012 .SHORT TERM.../TONIGHT/ REMNANTS FROM MCV STILL SPINNING ACROSS SOUTHWESTERN IA/NRN MO WITH STORMS STARTING TO DEVELOP ALONG PSEUDO-COLD FRONT/FRONTAL BOUNDARY EMANATING OUT FROM THE SFC REFLECTION. ENTIRE SYSTEM EXPECTED TO TRANSLATE NORTH TO NORTHEASTWARD THROUGH THE STATE TONIGHT. HRRR/NAM/RAP ALL SEEM TO HAVE A GOOD HANDLE ON THIS AND THEREFORE HAVE TRENDED POPS ACCORDINGLY. DRY AIR EXPECTED TO PUNCH IN BEHIND THE SYSTEM BY LATE EVENING/OVERNIGHT ACROSS SOUTHERN/WESTERN CWA. THEREFORE HAVE BEST COVERAGE POPS FROM NOW THROUGH ABOUT 03-06Z WITH CHANCE CONFINED TO THE FAR EAST/NORTHEAST BY LATE TONIGHT. MODELS SHOWING DECENT AMOUNT OF LOW LEVEL MOISTURE LATE TONIGHT ACROSS NORTHERN TWO THIRDS OF CWA SUGGESTING POTENTIAL FOR LOW CLOUDS. HAVE THEREFORE KEPT CLOUD COVER HIGHER FOR LATE NIGHT FOR THE POSSIBILITY. WITH THE CLOUD COVER AND HIGHER DEW POINTS...ESPECIALLY EASTERN CWA...SHOULD SEE ANOTHER MILD NIGHT WITH MIN TEMPS MAINLY IN THE 60S. .LONG TERM.../SATURDAY THROUGH FRIDAY/ THE MAIN HIGHLIGHT OF THIS TIME PERIOD IS A LOWERING OF FCST RAIN AMOUNTS FROM THE PREVIOUS FCST. HAVE LOWERED POPS AND QPF AMOUNTS FOR SATURDAY INTO SUNDAY...DUE TO TRENDS IN GUIDANCE AS WELL AS THE FACT THAT ACTUAL PRECIP AMOUNTS HAVE RECENTLY TENDED TO BE LESS IN AMOUNT AND COVERAGE THAN EXPECTED. MCV CURRENTLY IN WESTERN IA IS EXPECTED TO BE IN SRN MN BY SATURDAY MORNING AND WILL TAKE THE PCPN CHANCES WITH IT AS IT LIFTS NE. NEXT OPPORTUNITY FOR PCPN WILL BE A SHORT WAVE TRAVERSING THE STATE ON SATURDAY. TIMING IS SUCH THAT THE BEST CHANCES FOR DIURNALLY DRIVEN DEVELOPMENT WILL BE IN OUR EASTERN CWA. ANY CONVECTION THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PWAT VALUES ARE IN THE 1.5 TO 2 INCH RANGE...OR IN THE +2 STD DEVIATION TO 99TH PERCENTILE FOR THIS TIME OF YEAR. WILL HOLD OFF ON HEAVY RAIN WORDING IN THE FORECAST AND LET LATER SHIFTS RE-ASSESS SINCE MINIMAL IMPACTS ARE EXPECTED ATTM. MOST LIKELY IMPACTS...IF THEY WERE TO OCCUR...WOULD RAINFALL RATE- DRIVEN URBAN FLOODING. PCPN CHANCES WILL BE LOWER ON SUNDAY...BUT HAVE INTRODUCED SLIGHT CHANCE POPS FOR SUNDAY NIGHT WITH OUR CWA BEING IN THE WAA ZONE OF THE NORTHWARD-ADVANCING WARM FRONT. WARM FRONT SHOOTS NORTH OF OUR CWA ON MONDAY AND HAVE LEFT FORECAST MAX TEMPS FOR MONDAY UNCHANGED. THE NEXT CHANCE OF RAINFALL WILL COME DURING THE MIDDLE TO LATE PART OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...BEERENDS LONG TERM...ZOGG
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT FRI JUN 15 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-162030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 328 PM CDT FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...WITH THE BEST CHANCES SOUTHWEST OF A KOSSUTH TO TAMA LINE. THUNDERSTORMS ARE POSSIBLE EVERYWHERE FROM LATER THIS EVENING INTO TONIGHT. STORMS THIS AFTERNOON INTO THIS EVENING COULD BE STRONG TO SEVERE...WITH LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...AND MAY CAUSE MINOR URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY. A FEW STRONG TO SEVERE STORMS MAY OCCUR FROM TIME TO TIME THROUGH SATURDAY EVENING AND AGAIN BY WEDNESDAY AND THURSDAY OF NEXT WEEK. THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL AND DAMAGING WINDS THROUGH SATURDAY EVENING. LOCALLY HEAVY RAINFALL MAY OCCUR...LEADING TO MINOR URBAN FLOODING. IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER WILL OCCUR NEXT WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING...AS WELL AS FOR SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Winnebago | 50 min |
| Jun 14, 7:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 43 min |
| Jun 14, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jun 15, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 44 min |
| Jun 15, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.